Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 11, NWS Raleigh, NC

April 8, 2000Johnston County, Nash County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Apr 8, 2000, 4:53 PM EDT for Johnston County, Nash County, North Carolina. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 8, 2000, 4:53 PM EDT (20:53 UTC)
Expired
Apr 8, 2000, 5:25 PM EDT
In force
32 min
Issued by
NWS Raleigh, NC
Area
Whole counties

Counties Johnston County, NC, Nash County, NC

What was reported inside it

TimeReportWhereRemark
Apr 8, 5:05 PM EDTThunderstorm Wind 50 EMiddlesex, NCNumerous trees blown down in the southern part of county near Middlesex.
Apr 8, 5:20 PM EDTThunderstorm Wind 50 EMicro, NCSeveral trees blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 8, 3:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2000-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 100 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2000-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
100 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
885 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 082053
SVRRDU
NCC083-101-127-082125-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
453 PM EDT SAT APR 8 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALIFAX COUNTY IN NORTH CAROLINA
  JOHNSTON COUNTY IN NORTH CAROLINA
  NASH COUNTY IN NORTH CAROLINA

* UNTIL 525 PM EDT

* AT 450 PM EDT...AREA LAW ENFORCEMENT INDICATED A SEVERE
  THUNDERSTORM FROM WARRENTON TO EAST SIDE OF RALEIGH TO 5 MILES
  SOUTHWEST OF SMITHFIELD... MOVING EAST   AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROANOKE RAPIDS AT 500 PM EDT
  NASHVILLE BY 500 PM
  SMITHFIELD BY 505 PM EDT

THIS IS A DANGEROUS STORM! STAY INDOORS AWAY FROM WINDOWS.

WSS/PWB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 8, 1:40 PM EDT, 3 hours 13 minutes earlier.

Area forecast discussion, Apr 8, 1:40 PM EDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH, NC
140 PM EDT SAT APR 8 2000

LINE OF SHOWERS ALONG WITH OCCASIONAL BLIP OF LTG POISED TO STREAK
ACROSS THE CWFA DURING THE NEXT 3-4 HOURS AND SITUATION SEEMS TO BE
IN HAND. HEATING HAS ABOUT MAXED OUT IN THE MID 70S IN MY EASTERN
HALF SO WIND DAMAGE THREAT WILL BE MAXIMIZED FROM ABOUT RDU-SOP
EASTWARD. GET YOUR COORDINATION IN PROMPTLY IF WATCH IS ISSUED FOLKS.

SHOULD START SEEING BREAKS ON THE LEEWARD SIDE OF THE MTNS PRETTY
SOON AND CLEARING EARLY IN MY AREA TONIGHT. WILL WAIT AND SEE IF AN
EVENING PERIOD IS NEEDED IN MAY FAR EAST UNTIL NEAR RELEASE TIME.
REMAINDER OF FCST IS PRETTY STRAIGHFORWARD. DRY AND COOL THROUGH
TUESDAY WHEN A SCENARIO RATHER SIMILAR TO YESTERDAY/TODAY SETS UP.
UPPER ENERGY NOT AS IMPRESSIVE THOUGH AND FRONT MAKES A MORE
BACKDOORISH APPROACH. THIS WILL ALLOW BETTER CHANCES OF A MORE
WIDESPREAD LIGHT RAIN FOR MIDWEEK HOWEVER lIN THE COOL SECTOR N OF
FRONT.

NO CHANGES NEED TO TEMPS.

.RAH...NONE.

MLM

In the hours before

Local storm report, Apr 8, 4:34 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH/DURHAM NC
434 PM EDT SAT APR 08 2000

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0411 PM    DURHAM                    NC   WIND DAMAGE
04/08/00   DURHAM                         NUMEROUS TREES DOWN IN
                                          WEST DURHAM.

0418 PM    PARKWOOD                  NC   TORNADO
04/08/00   DURHAM                         REPORTED BY SPOTTER IN THE
                                          PARKWOOD AREA...ACTUALLY
                                          SAW THE FUNNEL TOUCH DOWN.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 4:08 PM EDTSevere Thunderstorm WarningRAHDurham32 min
Apr 8, 4:15 PM EDTSevere Thunderstorm WarningRAHGranville, Wake30 min
Apr 8, 4:21 PM EDTTornado WarningRAHGranville, Wake34 min
Apr 8, 4:29 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance31 min
Apr 8, 4:29 PM EDTSevere Thunderstorm WarningRAHWake31 min
Apr 8, 4:37 PM EDTSevere Thunderstorm WarningRAHHarnett33 min
Apr 8, 4:42 PM EDTSevere Thunderstorm WarningRAHWarren33 min
Apr 8, 4:53 PM EDTSevere Thunderstorm WarningRAHHalifax32 min
Apr 8, 5:20 PM EDTSevere Thunderstorm WarningRAHWilson50 min
Apr 8, 5:27 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax33 min
Apr 8, 5:27 PM EDTSevere Thunderstorm WarningRAHWayne33 min
Apr 8, 5:33 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson47 min
Apr 8, 6:01 PM EDTSevere Thunderstorm WarningRAHJohnston19 min
Apr 8, 6:07 PM EDTSevere Thunderstorm WarningRAHWayne33 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.